Hail, Clay
- When
- November 14, 5:00 PM EST to 5:02 PM EST
- Where
- Clay County, 2 mi N of Fall Rock
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.249, -83.780
Nickel and pea size hail was reported.
A strong cold front moving across Eastern Kentucky resulted in the development of severe thunderstorms during the afternoon hours of November 14th. Most of the severe weather was reported south of the Hal Rogers Parkway.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A strong cold front moving across Eastern Kentucky resulted in the development of severe thunderstorms during the afternoon hours of November 14th. Most of the severe weather was reported south of the Hal Rogers Parkway. Several trees were blown down in severe thunderstorm winds, with large hail was also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Nov 14, 2:44 PM EST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 244 PM EST WED NOV 14 2007 .SHORT TERM.../TONIGHT THROUGH FRIDAY/...UPDATED SHORT TERM FOCUS REMAINS ON THE COLD FRONT. AT 19Z FRONT IS ALONG THE OHIO RIVER ALONG THE INDIANA KENTUCKY STATE LINE...AND THEN NORTHEAST INTO NORTHWEST OHIO. AS UPPER TROF IN THE PLAINS AMPLIFIES RAPIDLY THIS EVENING THE FRONT WILL BE PUSHED SOUTHEAST ACROSS THE AREA. BASED ON CURRENT TRENDS HAVE FOLLOWED THE 12Z NAM FOR THE NEAR TERM. THE ECMWF AND GFS HAVE BEEN TOO FAST WITH THE FRONT. THE 12Z NAM IS IN GOOD AGREEMENT WITH THE 06Z NAM...AND MAYBE ABOUT 1 HOUR SLOWER. 19Z ANALYSIS SHOWS A LOW ALONG THE FRONT OVER NORTHWEST TN. THIS HAS SLOWED THE FRONT...BUT AS THIS MOVES NORTHEAST OF AREA TONIGHT EXPECT FRONT TO ACCELERATE. EXPECT FRONT JUST AT THE WESTERN BORDER OF THE FORECAST AREA AT 00Z...AND THEN EXITING THE FORECAST AREA AROUND 05Z. EXPECT SHOWERS AND THUNDERSTORMS TO INCREASE IN COVERAGE AHEAD OF THE FRONT...AND THIS IS BEING CONFIRMED BY LATEST RADAR IMAGERY. 19Z MSAS SHOWS LI/S TO -5 SOUTHWEST KY TO -2 OVER THE SOUTHWEST PART OF OUR FORECAST AREA. NAM SHOWS MU CAPE OF 800 PLUS IN THE SOUTHEAST COUNTIES BY 00Z. BEST INSTABILIY IN THE SOUTHWEST COUNTIES WILL BE THIS AFTERNOON. THIS EVENING UPPER LEVEL DIVERGENCE INCREASES AS SMALL JET MAX MOVES THROUGH SOUTHEAST KY. AT THE SAME TIME LOW LEVEL WINDS INCREASE WITH 8H SOUTHWESTERLY JET INCREASING TO 30 PLUS KNOTS RIGHT AHEAD OF THE COLD FRONT THIS EVENING. STILL A SMALL CHANCE OF SEVERE STORMS NEAR THE TN BORDER LATE AFTERNOON INTO EARLY EVENING. NOTE THAT WFO LMK HAS ISSUED SOME SEVERE THUNDERSTORM WARNINGS IN SOUTH CENTRAL KENTUCKY. ALL IN ALL HIGH POPS WARRANTED TONIGHT...AND WILL GO WITH DEFINITE OVER MOST AREAS. WILL FOLLOW HPC QPF FOR THE BEGINNING OF THE FORECAST. AFTER FRONTAL PASSAGE MUCH COLDER AIR SWEEPS INTO AREA...AS 1000-500 THICKNESS AND 8H TEMPS TAKE A RAPID PLUNGE. HAVE STAYED CLOSE TO MAV MOS TEMPERATURES BUT HAVE NOT FOLLOWED A TRADITIONAL DIURNAL CURVE FOR TONIGHT. THERE WILL BE LITTLE TEMPERATURE RECOVERY ON THURSDAY. HIGHEST ELEVATIONS NEAR THE VA BORDER WILL REMAIN IN THE 30S. WITH SOME UPSLOPE FLOW AND RESIDUAL MOISTURE WILL LEAVE IN LOW POPS IN THE SOUTHEAST COUNTIES ON THURSDAY...AS FAR NW AS JKL. A FEW SNOWFLAKES ARE POSSIBLE AT THE HIGHEST ELEVATIONS AND THESE ARE IN THE GRIDDED FORECAST. COOL DRY WEATHER ON TAP FOR FRIDAY. .LONG TERM.../FRIDAY NIGHT THROUGH WEDNESDAY/...UPDATED UPPER TROF AT THE BEGINNING OF THE PERIOD OVER THE EASTERN UNITED STATES WILL GRADUALLY DEAMPLIFY WITH RISING HEIGHTS OVER KY...BUT FLOW REMAINS NORTHWESTERLY INTO THE FIRST PART OF THE UPCOMING WEEK. BY TUESDAY SOME RIDGING WILL BE OVER THE TN VALLEY. ON SATURDAY SHORT WAVE TROF WILL SWING BY TO OUR NORTH. HAVE OPTED TO LEAVE OUT ANY PRECIPITATION WITH THIS. MAIN CHANGE IN THE LONG TERM IS TO GO WITH DRY FORECAST UNTIL WEDNESDAY. THIS IS IN AGREEMENT WITH HPC...AND THE 00Z ECMWF AND 00Z AND 12Z GFS. && .AVIATION.../18Z TO 18Z/ MVFR CEILINGS WILL PREVIAL FOR THE REMAINDER OF THE AFTERNOON...WITH OBSERVATIONS SHOWING MVFR EXTENDING ALL THE WAY INTO WESTERN KY. THE FOCUS WILL BE ON A COLD FRONT THAT IS JUST NORTHWEST OF THE OHIO RIVER IN SOUTHERN INDIANA AT 17Z. THIS FRONT IS FORECAST TO MOVE SOUTHEAST...REACHING OUR FORECAST AREA AROUND 00Z. EXPECT FRONT TO MOVE ACROSS SME AROUND 02Z AND JKL AND LOZ AROUND 03Z. FRONT TO BE MOVING INTO VIRGINIA AROUND 06Z. EXPECT SOLID LINE OF SHOWERS AHEAD AND ALONG FRONT WITH SOME EMBEDDED THUNDERSTORMS. MVFR CONDITIONS WILL PREVAIL...WITH SOME ISOLATED IFR. AFTER FRONTAL PASSAGE WINDS WILL SHIFT MORE NORTHWESTERLY...WITH VFR CONDTIONS PREVAILING INTO THURSDAY. SOME MVFR CEILINGS EXPECTED THOUGH ACROSS THE NORTH AND EAST PART OF AREA ON THURSDAY. EXPECT GUSTY SOUTHWEST WINDS THIS AFTERNOON AHEAD OF THE FRONT...WITH GUSTY NORTHWEST WINDS BEHIND THE FRONT ON THURSDAY. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SBH LONG TERM...SBH AVIATION...SBH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 819 AM EST WED NOV 14 2007 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-151300- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 819 AM EST WED NOV 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS A COLD FRONT PUSHES INTO THE REGION. ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING NEAR THE TENNESSEE BORDER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. TEMPERATURES WILL PLUNGE TO FREEZING OR BELOW BY FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY DAMAGING WINDS OR HAIL TO THE NATIONAL WEATHER SERVICE THIS AFTERNOON AND EVENING. DUSTY/SBH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 409 PM EST WED NOV 14 2007 KYZ080-116-142145- LAUREL-CLAY- 409 PM EST WED NOV 14 2007 ...A STRONG THUNDERSTORM TO AFFECT NORTHWESTERN CLAY AND NORTHERN LAUREL COUNTIES THROUGH 445 PM EST WEDNESDAY AFTERNOON... AT 409 PM EST...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF BUNCH...MOVING EAST AT 35 MPH. THIS STORM WILL BE NEAR BERNSTADT AROUND 415 PM EST...EAST BERNSTADT AROUND 420 PM EST...PITTSBURG AROUND 425 PM EST...MAPLESVILLE AROUND 430 PM EST...LANGNAU AROUND 435 PM EST... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE-HALF INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. SBH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
443 PM EST WED NOV 14 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TORNADO 5 NW LONDON 37.18N 84.15W
11/14/2007 LAUREL KY TRAINED SPOTTER
STRUCTURAL DAMAGE EAST BURNSTAT WITH DEBRIS SEEN IN THE
AIR. POWER LINES DOWN
&&
BTERRIZZThe Jackson,KY radar (KJKL), 56 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Nickel and pea size hail was reported.
Two trees were blown down in Cumberland Gap NHP. Time was estimated from radar.
One tree was blown down near Highway 217. Reported by Bell County dispatch. Time was estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, November 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 61853, 61854, 61855.